California, 2003Flooding in California, February 11 to 14, 2003
February 11 to 14, 2003 · NWS SGX · 3 events in 3 counties and zones
A warm wet storm dropped 5 to 10 inches of rain over the mountains and 2 to 4 inches across the valleys and coast over a three day period. Parts of Interstate 215 near Devore, and Interstate 15 in Fontana were flooded.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm wet storm dropped 5 to 10 inches of rain over the mountains and 2 to 4 inches across the valleys and coast over a three day period. Parts of Interstate 215 near Devore, and Interstate 15 in Fontana were flooded. Street flooding was reported in many valley and coastal locations, and also in the Apple Valley. Mud and rock slides blocked Highway 18 in the San Bernardino mountains. Moderate erosion occurred to levees along washes and creeks leading through the foothills and at the base of the mountains. Several commercial buildings had roofs collapse from backed up rainwater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 11, 8:30 AM PST, 45 minutes earlier.
Area forecast discussion, Feb 11, 8:30 AM PST, 45 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
830 AM PST TUE FEB 11 2003
.SYNOPSIS...A PACIFIC STORM WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...INTO WED WITH SHOWERS LINGERING INTO FRIDAY. GUSTY WINDS WILL
ALSO ACCOMPANY THIS STORM...MAINLY IN THE MOUNTAINS. WEAK HIGH
PRESSURE WILL BRING PARTLY CLOUDY SKIES SATURDAY. ANOTHER STORM WILL
BRING A CHANCE OF SHOWERS LATE SUNDAY INTO MONDAY.
.DISCUSSION...ALREADY GETTING LOTS OF RAIN IN MOIST SLY FLOW AROUND
UPPER LOW OFF THE COAST. UPDATED ZONES TO GO CATEGORICAL WITH MANY OF
THE POPS. 12Z NKX SOUNDING NEARLY SATURATED THROUGH LOWER 13 KFT WITH
STRONG S TO SW FLOW ALOFT. GUSTY WINDS SHOWING UP IN THE MOUNTAINS.
OFFSHORE GRADIENTS WITH ABOUT -5 MB SAN-TPH.
EXPECT PERIODS OF RAIN TO CONTINUE THROUGH THU AS THE UPPER LOW SLOWLY
MOVES ENE. LOOKS LIKE BEST DYNAMICS FOR MORE WIDESPREAD HEAVY RAIN
WILL BE TONIGHT INTO WED. SNOW LEVEL WILL EVENTUALLY LOWER TO NEAR
7000 FT AS THE TROUGH MOVES THROUGH LATE THU AND EARLY FRI. THE RAIN
SHOULD TURN LIGHTER LATE WED AND THU AND BECOME SHOWERY BY FRI AND END
LATE FRI. EXPECT LARGE RAINFALL TOTALS FOR THIS STORM WITH ABOUT 1-3
INCHES W OF THE MOUNTAINS AND 3-6 INCHES IN THE MOUNTAINS...WITH THE
POTENTIAL FOR SOME LOCAL MUCH LARGER AMOUNTS. SRN DESERTS SHOULD
GENERALLY GET LESS THAN AN INCH OF RAIN WITH ABOUT AN INCH IN THE NRN
DESERTS. GUSTY SLY WINDS WILL ACCOMPANY THIS STORM INTO WED...MAINLY
IN THE MOUNTAINS...AND PERHAPS SURFACING IN SOME DESERT AREAS. THE
WINDS SHOULD SLOWLY DECREASE DURING THE DAY WED. WILL LIKELY HAVE
URBAN AND SMALL STREAM FLOODING AND MAY NEED FFA.
LONGER RANGE PROGS INDICATE WEAK RIDGING AND DECREASING MOISTURE SAT
FOR PARTLY CLOUDY SKIES. A WEAK STORM APPROACHING FROM THE NW WILL
BRING INCREASING CLOUDS SUN WITH A CHANCE OF PRECIP LATE SUN INTO MON.
HOWEVER...THE TIMING AND STRENGTH OF THIS NEXT SYSTEM REMAINS
UNCERTAIN. LOOKS LIKE IT SHOULD DRY OUT BY TUE FOR PARTLY CLOUDY SKIES
ONCE AGAIN.
.SAN...SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
ATKIN
Hazardous weather outlook, Feb 11, 6:00 AM PST, 3 hours 15 minutes before
CAZ042-043-048-050-055>058-060>062-121400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST TUE FEB 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
POSSIBLE HEAVY DOWNPOURS AND FLASH FLOODING...
PROLONGED RAINFALL WITH RIVER FLOODING...
FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA...
WEDNESDAY THROUGH THURSDAY.
BALFOUR
In the hours before
Special weather statement, Feb 11, 5:05 AM PST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 AM PST TUE FEB 11 2003
CAZ042-043-048-050-055>058-060>062-PZZ750-775-112300-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
505 AM PST TUE FEB 11 2003
...A PACIFIC STORM WILL AFFECT EXTREME SOUTHERN CALIFORNIA LATE
TUESDAY INTO FRIDAY...
A WARM FRONT AHEAD OF AN APPROACHING PACIFIC STORM BROUGHT LIGHT
RAIN TO SOUTHWEST CALIFORNIA DURING THE NIGHT. AT 400 AM PST TUESDAY
THE STORM WAS CENTERED ABOUT 650 MILES WEST SOUTHWEST OF SAN DIEGO.
INTERMITTENT LIGHT RAIN WILL CONTINUE TODAY. MODERATE TO HEAVY RAIN
IS EXPECTED TONIGHT WITH HEAVY RAIN ON WEDNESDAY.
THE LATEST RAINFALL ESTIMATES FOR WEDNESDAY THROUGH THURSDAY ARE FOR
ABOUT 1 TO 3 INCHES WEST OF THE MOUNTAINS...4 TO 7 INCHES IN THE
MOUNTAINS AND A THIRD TO AN 1 INCH IN THE DESERTS. THE GROUND IS
DRY SO IT WILL TAKE SOME TIME FOR RUNOFF TO DEVELOP. HOWEVER...IF
THESE LARGE RAINFALL TOTALS MATERIALIZE THEN THERE COULD EVENTUALLY
BE SOME FLOODING OF POORLY DRAINED LOW LYING AREAS AND SMALL
STREAMS. THERE COULD ALSO BE MUD SLIDES...ESPECIALLY IN THE RECENTLY
BURNED AREAS.
THIS IS A WARM STORM AND THE SNOW LEVEL WILL REMAIN HIGH...ABOVE
9000 FT THROUGH WEDNESDAY THEN GRADUALLY LOWER TO NEAR 7000 FT BY
FRIDAY. THE RAIN WILL TURN TO SHOWERS LATE THURSDAY AND FRIDAY AND
GRADUALLY TAPER OFF.
BALFOUR
Flood, San Bernardino
- When
- February 11, 9:15 AM PST to February 14, 6:00 AM PST
- Where
- San Bernardino County, Fontana
- Injuries
- 2 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flood, San Diego
- When
- February 11, 10:45 AM PST to February 13, 11:00 PM PST
- Where
- San Diego County, Escondido
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flood, Riverside
- When
- February 13, 10:17 AM PST to 5:00 PM PST
- Where
- Riverside County, Perris
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, February 11, 2003$257,000 · 65 kt wind · 22 events
- Flood and Heavy Rain in California, February 11 to 12, 2003$50,000 · 4 events
- Flood in California, February 11, 20031 injured · $20,000 · 1 event
- Blizzard in Minnesota, February 11, 200322 events
- Blizzard in North Dakota, February 11, 200316 events
- Blizzard in Minnesota, February 11, 200314 events
- High Wind in Minnesota, February 11, 20031 injured · $10,000 · 58 kt wind · 6 events
- High Wind in Iowa, February 11, 200352 kt wind · 14 events
- High Wind in Iowa, February 11, 200354 kt wind · 11 events
- Winter Storm in Michigan, February 11 to 12, 200310 events
- Heavy Snow in Michigan, February 11 to 12, 20038 events
- High Wind in Illinois, February 11, 200364 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340534, 5340535, 5340914.